California, 2006

Hail in California, July 5, 2006

July 5, 2006 · NWS SGX · 2 events in 1 county or zone

Thunderstorms with hail up to 1 inch in diameter and 40 to 50 mph winds were reported near Boulevard and Tierra Del Sol. These thunderstorms were most likely pulse severe type storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Thunderstorms with hail up to 1 inch in diameter and 40 to 50 mph winds were reported near Boulevard and Tierra Del Sol. These thunderstorms were most likely pulse severe type storms. There were no reports of injuries or damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM PST, 2 hours earlier.

Area forecast discussion, Jul 5, 1:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED JUL 5 2006

.SYNOPSIS...
SOUTHWEST FLOW ALOFT WILL BRING DRIER AIR INTO SOUTHERN CALIFORNIA
THURSDAY AND FRIDAY. IT WILL REMAIN VERY WARM THROUGH THE
WEEKEND...THEN TURN COOLER NEXT WEEK AS LOW PRESSURE APPROACHES FROM
THE PACIFIC NORTHWEST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE ATMOSPHERE WAS A LITTLE DRIER AND MORE STABLE THAN YESTERDAY AND
STUNTED THE CLOUD GROWTH OVER THE MOUNTAINS THIS AFTERNOON.
HOWEVER...THUNDERSTORMS DID FORM OVER THE BAJA SPINE AROUND 1830Z.
WATER VAPOR LOOP SHOWED THE AXIS OF DEEP MOISTURE ON THE SOUTHEAST
BORDER OF THE CWA BETWEEN THE UPPER HIGH OVER NEW MEXICO AND THE
WEAK TROUGH OVER THE WEST COAST. THIS MOISTURE AXIS REMAIN NEARLY
STATIONARY THROUGH THE WEEKEND...SO ANY SMALL SHIFT TO THE WEST
COULD ADVECT SUFFICIENT MOISTURE FOR ISOLATED AFTERNOON
THUNDERSTORMS IN THE MOUNTAINS. WILL KEEP THE FORECAST DRY FOR
NOW...BUT WILL MONITOR NEXT COUPLE RUNS FOR POSSIBLE WEAK RETURN
FLOW OF MONSOON MOISTURE. IN ADDITION...THE GFS FORECASTS A CLOSED
UPPER LOW NEAR PT CONCEPTION OVER THE WEEKEND...AN ANOMALY FOR THIS
TIME OF YEAR. SOUTHERLY FLOW BETWEEN THIS LOW AND THE UPPER HIGH
OVER NEW MEXICO MAY ACT TO ENHANCE MONSOON MOISTURE ADVECTION INTO
SOUTHERN CALIFORNIA SATURDAY.

TEMPS WILL REMAIN ABOVE AVERAGE THROUGH THE WEEKEND. SLIGHTLY
STRONGER ONSHORE FLOW WILL SEND MARINE LAYER CLOUDS INTO THE COASTAL
ZONES EACH NIGHT BEFORE BURNING OFF TO THE COAST EACH DAY. MORE
SIGNIFICANT COOLING IS FORECAST NEXT WEEK AHEAD OF A STRONGER
PACIFIC TROUGH OVER THE PACIFIC NORTHWEST.
&&

.AVIATION...
LINGERING MOISTURE IN THE MTNS AND DESERTS SHOULD FIRE AT LEAST
ISOLATED THUNDERSTORM ACTIVITY THROUGH EARLY EVENING. STRONG
UDDFS...HAIL...AND ASSOCIATED TURBULENCE CAN BE EXPECTED IN THE
VICINITY OF THESE STORMS. WEST OF THE MTNS...EXPECT THE STRATUS
LAYER TO MOVE BACK ONTO THE COAST AFTER 03Z WITH MVFR CIGS/VIS BY
06Z AND CONTINUING THROUGH 16Z THU. SOME OF THE INLAND VALLEYS COULD
HAVE LOCAL IFR CONDITIONS. EXPECT BASES 1K TO 1.2K FT MSL AND TOPS
TO 1.8K FT. WINDS BELOW 15 KT THROUGH 15K FT...EXCEPT NEAR
CONVECTION.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOEDE
AVIATION...DANDREA
Hazardous weather outlook, Jul 5, 3:00 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT WED JUL 5 2006

CAZ055-056-058-060>062-061100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING.
THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

IN SAN DIEGO COUNTY...SOME THUNDERSTORMS WILL CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON UNTIL 6 PM.

MAXWELL

The radar

The San Diego radar (KNKX), 78 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, San Diego

When
July 5, 3:00 PM PST
Where
San Diego County, Boulevard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.667, -116.267

Hail, San Diego

When
July 5, 3:51 PM PST
Where
San Diego County, Boulevard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.667, -116.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523074, 5523075.